Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Medically induced menopause, hot flashes, taking Effexor. Had breast cancer and sarcoidosis. Suggestions?

We discovered that I had breast cancer at the end of 2009, and I have had a double masectomy followed by strong chemo . Last November we did a PET Scan , CT Scan, and neck biopsy. The end results showed no regrowth or new cancer, but I had developed Sarcoidosis . My 6 month CT Scan has just came back good and clean. All of this is great news! However, my question is concerning the medically induced menopause . I am truly having the most severe hot flashes. These happen ALL day long, and many of these are truly head to foot drenching!! It is so hard to just keep working and living life fully. This also just zaps so much of my energy. I am now 45 years old, which I know accounts for some decrease in energy. The only two prescription medications that I am on are Venlafaxine (Effexor) 100 mg once a day and Tamoxifen 20 mg once a day. I also take vitamin D 1000 mg, E 400 IU, and B12 500 mg daily. I have chosen to not take Methotrexate or any more Steroid Shots to help with the inflammation and pain. These are scary meds and the side effects they cause aren t worth it to me. I am trying hard to walk and be active once home from work, but this is often very hard. Is there anything else that you can suggest to help with my bad hot flashes and energy???
Asked On : Fri, 29 Jun 2012
Answers:  1 Views:  90
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
OBGYN 's  Response
I would suggest that you stop tamoxifen. Tamoxifen is a selective estrogen receptor modulator and can exacerbate flashes tremendously. If you are truly menopausal meaning that the blood test for FSH is elevated and remains elevated for six months with no return of menses then you may be a candidate for an aromatase inhibitor instead of a selective estrogen receptor modulator. You would need to discuss this with your oncologist was more familiar with the receptor type and staging grade of your cancer. However you state the cancer was in 2009 and there is probably not a great deal of additional benefit after five years of adjuvant therapy. Again this is a matter to discuss with your oncologist. Effexor is probably benefiting your hot flashes making them less intense. Perhaps instead of 100 mg a day you could take 50 mg twice a day spreading it out a little more evenly with a little better coverage for the flashes.
I should also point out that the hot flashes may not be the only cause of fatigue. Sarcoidosis is an autoimmune disease and fatigue is often a component of the autoimmune process. There are great many new medications out to help cheat autoimmune disease without some of the terrible side effects of steroids. You may wish to visit revisit this issue with a specialist in the treatment of sarcoidosis. I hope you feel better soon.
Answered: Mon, 26 May 2014
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor